Pseudotumor Cerebri - Treatment

Not ready to share? Read other Patient Comments

What kinds of treatment, including medication, did you receive for pseudotumor cerebri (idiopathic intracranial hypertension)?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the black square:

How is pseudotumor cerebri treated?

  • Obesity, other treatable diseases, and some medications can cause raised intracranial pressure and symptoms of pseudotumor cerebri.
  • A thorough medical history and physical examination is needed to evaluate these factors.
  • If a diagnosis of pseudotumor cerebri is confirmed, close, repeated ophthalmologic exams are required to monitor any changes in vision.
  • Drugs may be used to reduce fluid buildup and to relieve pressure.
  • Weight loss and cessation of certain drugs (including oral contraceptives, tetracycline, and a variety of steroids) may lead to improvement.
  • Surgery may be needed to remove pressure on the optic nerve. Therapeutic shunting, which involves surgically inserting a tube to drain CSF from the lower spine into the abdominal cavity, may be needed to remove excess CSF and relieve CSF pressure.
Return to Pseudotumor Cerebri (Idiopathic Intracranial Hypertension)

See what others are saying

Comment from: ajatch, 25-34 Female (Patient) Published: January 23

I was diagnosed with PTC (pseudotumor cerebri) back in July 2013. Soon afterwards a blood clot was found in my brain. I take 1050 mg of Diamox every day (500 mg 3 times a day). I don't have many headaches anymore, and if I do, they're muscle tension headaches. However, the lower peripheral vision in my left eye gets blurry and distorted.

Was this comment helpful?Yes
Comment from: lotus1979, 35-44 Female (Patient) Published: April 29

I too was diagnosed with pseudotumor cerebri back in 2006. I was put on a strict diet of only 800 calories a day to drop the weight. I was told if it doesn"t swim or doesn"t fly, don"t eat it because your system cannot handle it. Plus I was put on Topamax and Diamox plus a steroid. I keep reading Neurontin, I was told this is a big no-no for us pseudotumor patients, for one of the side effects is weight gain. They put me on this and I gained 12 pounds in a month. I was on 400 mg 3 times a day for nerve pain. I cannot express to you how much weight this made me gain over a period of time. I would seriously speak to your health providers about this and your pain specialist. Always check your labels about what side effect the medications they are giving you have. If any medicines say weight gain, speak with your health providers.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!